Alert archive / Michigan / Red Flag Warnings in 2023
Red Flag Warning 8, NWS Gaylord, MI
NWS Gaylord, MI issued this red flag warning at Jun 6, 2023, 2:25 AM EDT for 23 counties in Michigan. It took effect at Jun 6, 2023, 12:00 PM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2023, 2:25 AM EDT (06:25 UTC)
- In effect from
- Jun 6, 2023, 12:00 PM EDT
- Expired
- Jun 6, 2023, 9:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Gaylord, MI
All 23 counties
Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 19 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 6.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1914 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
051 WWUS83 KAPX 060625 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 225 AM EDT Tue Jun 6 2023 MIZ016>018-020>036-041-042-098-099-061430- /O.UPG.KAPX.FW.A.0004.230606T1600Z-230607T0100Z/ /O.NEW.KAPX.FW.W.0008.230606T1600Z-230607T0100Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Beaver Island and surrounding islands-Charlevoix- 225 AM EDT Tue Jun 6 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS EVENING FOR NORTHERN LOWER MICHIGAN. The National Weather Service in Gaylord has issued a Red Flag Warning, which is in effect this afternoon and early evening. * AFFECTED AREA...Northern lower Michigan. * TIMING...This afternoon and early evening. * WIND...Northeast winds increasing to 10 to 15 mph, with frequent gusts around 20 mph. * HUMIDITY...As low as 18 to 26 percent. * TEMPERATURES...In the middle 70s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of wind...low relative humidity...and warm temperatures will contribute to extreme fire behavior. && $$
3 follow-up statements
181 WWUS83 KAPX 061512 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 1112 AM EDT Tue Jun 6 2023 MIZ016>018-020>036-041-042-098-099-062315- /O.CON.KAPX.FW.W.0008.230606T1600Z-230607T0100Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Beaver Island and surrounding islands-Charlevoix- 1112 AM EDT Tue Jun 6 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING FOR NORTHERN LOWER MICHIGAN. * AFFECTED AREA...Northern lower Michigan. * TIMING...This afternoon and early evening. * WIND...Northeast winds increasing to 10 to 15 mph, with frequent gusts around 20 mph. * HUMIDITY...As low as 18 to 26 percent. * TEMPERATURES...In the low to middle 70s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of wind...low relative humidity...extremely dry fuel moisture...and warm temperatures will contribute to extreme fire behavior. && $$
279 WWUS83 KAPX 061934 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 334 PM EDT Tue Jun 6 2023 MIZ016>018-020>036-041-042-098-099-070100- /O.CON.KAPX.FW.W.0008.000000T0000Z-230607T0100Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Beaver Island and surrounding islands-Charlevoix- 334 PM EDT Tue Jun 6 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING FOR NORTHERN LOWER MICHIGAN. * AFFECTED AREA...Northern lower Michigan. * TIMING...This afternoon and early evening. * WIND...Northeast winds 10 to 15 mph, with frequent gusts around 20 mph. * HUMIDITY...As low as 20 to 28 percent. * TEMPERATURES...Highs in the low to middle 70s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of wind...low relative humidity...extremely dry fuel moisture...and warm temperatures will contribute to extreme fire behavior. && $$
213 WWUS83 KAPX 070052 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 852 PM EDT Tue Jun 6 2023 MIZ016>018-020>036-041-042-098-099-070200- /O.EXP.KAPX.FW.W.0008.000000T0000Z-230607T0100Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Beaver Island and surrounding islands-Charlevoix- 852 PM EDT Tue Jun 6 2023 ...RED FLAG WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING FOR NORTHERN LOWER MICHIGAN... $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Jun 5, 11:45 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 5, 11:45 PM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1145 PM EDT Mon Jun 5 2023
.UPDATE...
Issued at 959 PM EDT Mon Jun 5 2023
High pressure continues to build into the Northern Great Lakes
region behind a weak moisture-starved cold front that passed thru
earlier today. Only some cirrus and areas of haze linger across
our CWA behind the front. Dry wx and mainly clear skies are
expected overnight as the high to our north continues to build
southward into Northern Michigan. Overnight lows will cool into
the upper 40s and lower 50s.
&&
.NEAR TERM...
Issued at 609 PM EDT Mon Jun 5 2023
...Hazy and Seasonably Cool Tonight...
High Impact Weather Potential...Continued dry conditions.
Drier air continues to advect southward around a fairly strong
area of high pressure (1032 mb) presently centered across north
central Canada. This high pressure area will dominate the weather
picture over the next few days keeping the region rain free. There
could be more haze from the Canadian wildfires tonight, otherwise
skies will be mainly clear. The surface pressure gradient
tightens up some overnight making for a tough low temperature
forecast, especially with all the dry air around along with mostly
clear skies. Believe there will be just enough wind around (5 to
10 mph) to prevent temperatures from tanking for the most part.
Forecast lows will generally be in the upper 40s to mid 50s.
&&
.SHORT TERM...(Tuesday through Thursday)
Issued at 216 PM EDT Mon Jun 5 2023
High Impact Weather Potential...high to extreme fire danger
continues. Fire wx watch being issued for northern lower MI for
Tuesday.
Omega blocking over the central US and s central Canada will
dominate. This block retrogrades very slightly by Thursday, but that
difference will have little impact here. Wx conditions Tue thru Thu
will be relatively stagnant, with a return to the high-desert-like
airmass from a little more than a week ago. Large diurnal temp
swings, with seasonably warm days and cool nights, and very low
humidity values.
So, the correct approach in this pattern was and is: going on the
warm side of guidance max Ts; on the cool side of min T guidance;
and using NBM10Pct as a basis for dew points/RH. One potential area
of concern is how much smoke/haze we will be dealing with, thanks to
persistent deep northerly flow, and areas of smoke swirling around
the New England upper low. Thicker smoke/haze could somewhat inhibit
diurnal heating, which would leave us slightly cooler/more moist and
less breezy. For now, anticipate this being a minor factor, but not
a major one.
For Tuesday: low to mid 70s will be most common for highs, with
mostly sunny skies (excepting haze impacts). RHs will clearly plunge
to critical levels, into the teens in some interior sections of
northern lower MI. Ne wind gusts of around 20mph would not normally
be a major problem with us fully greened-up in early June. But our
fuels are extremely vulnerable after a month of little rain, and we
had explosive wildfire growth on Saturday in fairly similar wind
conditions. Have coordinated a Fire Weather Watch for Tuesday with
the USFS and MI DNR (and GRR/DTX).
A strong shortwave seems likely to pivot southward across the area
late Wednesday, circulating around the upper low to the east.
Normally, this would be an interesting set-up for June...but we are
utterly bereft of moisture. Wednesday looks likely to be a touch
breezier but a touch cooler than Tuesday, low 70s most common for
highs. Fire danger should be slightly higher Wednesday than Tuesday,
given the breezy north winds. Temps wobble a bit higher again
Thursday, low to mid 70s.
Undercutting guidance min temps should result in a smattering of
upper 30s in interior cold spots Tue and Wed nights.
.LONG TERM...(Thursday night through Monday)
Issued at 216 PM EDT Mon Jun 5 2023
Blocking aloft does reorient westward, especially in Canada. This
will allow a digging shortwave to move toward the Great Lakes this
weekend. The highest pops are centered on Saturday; so after one
more potential fire threat day Friday, maybe we get some relief?
Maybe? Pops are trending very slightly higher.
What's most interesting is what the new 12Z ECMWF does with this
shortwave. It doesn't transit the area, like all previous guidance.
It stalls it here, carving out a big upper low over our heads into
early next week. A cool, wet upper low sounds pretty good to me
right now, but this is a drastic departure. Instead, will return dry
wx to area on Monday next week, expecting the shortwave to be
transient.
Max temps in 70s to around 80f each day, except Sunday, which looks
somewhat cooler (around 70f).
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1145 PM EDT Mon Jun 5 2023
VFR conditions are expected to persist at all Eastern Upper and
Northern Lower Michigan TAF sites thru Tuesday night as high
pressure remains firmly in control of our wx. Surface winds will
remain from the north AOB 10 kts.
&&
.MARINE...
Issued at 216 PM EDT Mon Jun 5 2023
High pressure will hold over the next few days. No rainfall is
expected through at least Friday evening. Could see haze at times
from the Canadian wildfires. Somewhat gusty north northeast winds
are expected over the next couple of days (up to around 20
knots), especially during the afternoons. Could even see small
craft advisories being needed at some point, most likely
Wednesday across Whitefish Bay and the St. Mary's River System.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for MIZ016>018-020>036-041-042-098-099.
LH...NONE.
LM...NONE.
LS...NONE.
&&
UPDATE...MLR
NEAR TERM...AJS
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...MLR
MARINE...AJSHazardous weather outlook, Jun 5, 3:22 PM EDT, 11 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 322 PM EDT Mon Jun 5 2023 MIZ016>018-020>036-041-042-086>088-095>099-061930- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 322 PM EDT Mon Jun 5 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Fire danger will be very high to extreme this week. See the ongoing fire weather watch for details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-061930- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 322 PM EDT Mon Jun 5 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
Nearby
Red Flag Warnings in Michigan, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.